Alert archive / New York / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Burlington, VT

June 23, 2015St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jun 23, 2015, 7:44 AM EDT for St. Lawrence County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2015, 7:44 AM EDT (11:44 UTC)
Expired
Jun 23, 2015, 11:45 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 70 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WGUS51 KBTV 231144
FFWBTV
NYC089-231545-
/O.NEW.KBTV.FF.W.0001.150623T1144Z-150623T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
744 AM EDT TUE JUN 23 2015

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ST. LAWRENCE COUNTY IN NORTHERN NEW YORK...

* UNTIL 1145 AM EDT
    
* AT 743 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND 
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH 
  FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CRANBERRY LAKE...HORSESHOE LAKE...STAR LAKE...OSWEGATCHIE...FINE...
  PITCAIRN...WANAKENA...ALDRICH...NEWTON FALLS...SOUTH EDWARDS...
  LOWER OSWEGATCHIE AND SABATTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING BY CALLING 8 0 2 8 6 3 4
2 7 9...FACEBOOK OR TWITTER AT NWSBURLINGTON...OR SUBMIT A STORM
REPORT AT WEATHER.GOV/BURLINGTON.

&&

LAT...LON 4424 7531 4432 7503 4419 7462 4409 7461
      4405 7507 4416 7531

$$

NEILES
1 follow-up statement
237 
WGUS71 KBTV 231536
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1136 AM EDT TUE JUN 23 2015

NYC089-231545-
/O.EXP.KBTV.FF.W.0001.000000T0000Z-150623T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LAWRENCE NY-
1136 AM EDT TUE JUN 23 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ST. LAWRENCE COUNTY WILL
EXPIRE AT 1145 AM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4424 7531 4432 7503 4419 7462 4409 7461
      4405 7507 4416 7531

$$

NEILES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:42 AM EDT, 2 minutes earlier.

Area forecast discussion, Jun 23, 7:42 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
742 AM EDT TUE JUN 23 2015

.SYNOPSIS...
A FAST MOVING UPPER LEVEL DISTURBANCE OVER THE GREAT LAKES REGION
WILL BRING WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS TO THE
NORTH COUNTRY EARLY TODAY. MORE SHOWERS AND THUNDERSTORMS WILL THEN
DEVELOP BY EARLY AFTERNOON AS A COLD FRONT MOVES INTO THE REGION.
SOME OF THESE STORMS COULD BE POTENTIALLY SEVERE...WITH THE GREATEST
POTENTIAL FOR DAMAGING WINDS AND HAIL ACROSS CENTRAL AND EASTERN
VERMONT. GUSTY SOUTHWEST WINDS OF 25 TO 35 MPH ARE ALSO EXPECTED
AREAWIDE THIS AFTERNOON. DRIER WEATHER WITH SEASONABLE TEMPERATURES
FOR LATE JUNE WILL THEN RETURN FOR WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 733 AM EDT TUESDAY...WIDESPREAD RAIN ACROSS FORECAST AREA
AT THIS TIME WITH SOME EMBEDDED THUNDERSTORMS AS WARM FRONT LIFTS
NORTHEAST ACROSS REGION. BASED ON LATEST RADAR TRENDS AND
GUIDANCE...IT LOOKS AS IF IT WILL TAKE ALL MORNING FOR THIS
PRECIPITATION TO EXIT THE REGION...WHICH MAY LIMIT THE AMOUNT OF
CLEARING AND HEATING/INSTABILITY WE SEE BEFORE COLD FRONT MOVES
THROUGH THIS AFTERNOON. ONLY CHANGES MADE AT THIS TIME WERE TO
HOURLY PARAMETERS SUCH AS TEMPS/WIND/POPS THROUGH MID MORNING TO
REFLECT LATEST CONDITIONS AND TRENDS.

PREVIOUS DISCUSSION...
SHOWERS RAPIDLY OVERSPREADING FORECAST AREA AT THIS TIME. THIS
PRECIPITATION ASSOCIATED WITH DECAYING MCS AND SUPPORTED BY
INCREASING LOW LEVEL WARM AIR ADVECTION WITH 40-50 KT LOW LEVEL
JET MOVING INTO THE REGION. SOME ELEVATED INSTABILITY...SO THERE
IS RISK OF SOME EMBEDDED THUNDER THIS MORNING AS WELL. WITH
PRECIPITABLE WATER VALUES NEAR 1.8 INCHES...HAVE ALSO LEFT IN
MENTION OF LOCALLY HEAVY RAINFALL. BULK OF THIS FIRST ROUND OF
RAIN WILL BE EXITING THE REGION DURING MID MORNING. MAIN CONCERN
WITH THE EARLY MORNING BATCH OF RAIN IS THE POTENTIAL FOR ANY
HEAVIER RAIN TO CAUSE RAPID RISES ON STREAMS/SMALLER RIVERS WITH
RAINFALL POSSIBLY AROUND 1" IN SPOTS. FLASH FLOOD GUIDANCE IS
GENERALLY 1.2-1.5" ACROSS THE REGION...SO THERE MAY BE SOME MINOR
FLOODING ISSUES THIS MORNING.

POTENTIAL THEN EXISTS FOR WEATHER TO TURN EVEN MORE ACTIVE LATER
THIS MORNING THROUGH MID AFTERNOON. ONCE MORNING ACTIVITY CLEARS THE
AREA TO THE EAST...EXPECTATION IS FOR PARTIAL SUNSHINE FOR A FEW
HOURS WITH POTENTIAL SURFACE DESTABILIZATION LATE MORNING INTO THE
EARLY AFTERNOON. BEST HEIGHT FALLS AND CONVERGENCE MOVE THROUGH OUR
REGION DURING THE LATE MORNING INTO THE EARLY AFTERNOON...SO LARGE-
SCALE DYNAMICS NOT MATCHED UP WITH PEAK DAYTIME HEATING. THAT
SAID...DEEP-LAYER SHEAR SFC-6KM OF 40-50 KTS AND DEVELOPING CAPE OF
1000-2000 J/KG WILL CREATE A FAVORABLE ENVIRONMENT FOR POTENTIALLY
SEVERE STORMS. BEST WINDOW OF OPPORTUNITY FOR SEVERE WEATHER STILL
APPEARS TO BE MIDDAY THROUGH THE EARLY-MID AFTERNOON HOURS ACROSS
CENTRAL/EASTERN VERMONT BEFORE EXITING TO POINTS SOUTH AND EAST.
POTENTIAL EXISTS FOR SUPERCELL STORMS AND MULTICELL LINE SEGMENTS
WITH CONDITIONAL THREAT OF DAMAGING WINDS AND LARGE HAIL.

GRADIENT WINDS WILL ALSO BECOME RATHER STRONG TODAY...WITH AFTERNOON
WINDS 15-25 MPH WITH GUSTS TO 35 MPH ACROSS MOST OF THE FORECAST
AREA. PARTLY TO MOSTLY SUNNY SKIES WILL DEVELOP LATE IN THE
AFTERNOON WITH DRYING FROM THE WEST...WITH MAX TEMPS RANGING FROM
THE MID 70S TO THE LOWER 80S.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY/...
AS OF 440 AM EDT TUESDAY...DRIER AIR CONTINUES TO WORK INTO FORECAST
AREA TONIGHT. WINDS WILL DIMINISH WITH CLEAR SKIES AND LOW
TEMPERATURES MOSTLY IN THE 50S. SOME PATCHY VALLEY FOG IS
POSSIBLE. WEDNESDAY WILL SEE HIGH PRESSURE TRYING TO BUILD IN BUT
SURFACE TROUGH MAY PRODUCE A COUPLE SHOWERS LATE IN THE DAY INTO
THE EVENING HOURS...MAINLY ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA. HAVE INCLUDED 20-40 POPS ACROSS NORTHERN AREAS FOR
LATE WEDNESDAY THROUGH ABOUT MIDNIGHT WEDNESDAY NIGHT WITH
POTENTIAL FOR SOME LIGHT SHOWER ACTIVITY. MAX TEMPERATURES WILL
GENERALLY BE IN THE MID TO UPPER 70S ON WEDNESDAY. SURFACE HIGH
PRESSURE WILL BE OVER THE REGION ON THURSDAY...WITH PARTLY TO
MOSTLY SUNNY SKIES AND MAX TEMPS ONCE AGAIN IN THE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 341 AM EDT TUESDAY...NO SIGNIFICANT WEATHER IS EXPECTED FOR
THE END OF THE WEEK AND INTO THE WEEKEND AS THE NORTH COUNTRY WILL
BE LARGELY DOMINATED BY SURFACE HIGH PRESSURE AND A DRY NORTHWEST
FLOW ALOFT SUPPORTING GENERALLY DRY AND SEASONAL CONDITIONS.
THINGS TURN MORE UNSETTLED AS WE HEAD INTO THE LATTER PART OF THE
WEEKEND AND INTO EARLY NEXT WEEK AS A MID LEVEL TROUGH DEEPENS
OVER THE GREAT LAKES AND OHIO RIVER VALLEY, SETTING UP A DEEP
SOUTHWESTERLY FLOW ACROSS THE EASTERN CONUS WHICH WILL TAP INTO
RICH GULF MOISTURE. THIS WILL RENEW CHANCES FOR SHOWERS ACROSS THE
NORTHEAST SUNDAY AND MONDAY, ALONG WITH THE POTENTIAL FOR
THUNDERSTORMS. TEMPS THROUGH THE PERIOD WILL RUN RIGHT AROUND
NORMAL OR JUST SLIGHTLY BELOW FOR LATE JUNE WITH HIGHS IN THE MID
70S AND LOWS 50S.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z WEDNESDAY...PRIMARILY VFR CONDITIONS EXPECTED THROUGH
THE PERIOD WITH 2 ROUNDS OF SHOWERS AND THUNDERSTORMS MOVING THROUGH
THE REGION. FIRST ROUND ASSOCIATED WITH A WARM FRONTAL PASSAGE
WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH 15-18Z WITH BRIEF
MVFR AND A FEW LIGHTNING STRIKES POSSIBLE IN HEAVIER DOWNPOURS. AFTER
18Z, THREAT FOR STRONGER STORMS EXISTS ALONG A COLD FRONT, GENERALLY
EAST/SOUTHEAST OF KSLK BUT LATEST MODEL TRENDS ARE BACKING OFF.
HAVE JUST INCLUDED VCSH FOR NOW DUE TO UNCERTAINTY. SOUTHERLY
WINDS WILL GUST TO 20-30 KNOTS THROUGH THE AFTERNOON BEFORE
TURNING TO THE NORTHWEST AND SLOWLY ABATING AFTER 00Z AS THE COLD
FRONT SHIFTS THROUGH.

OUTLOOK 12Z WEDNESDAY THROUGH SATURDAY...VFR. NO SIG WX.

&&

.HYDROLOGY...
RIVER FLOWS RUNNING HIGH, ESPECIALLY ALONG THE AU SABLE
RIVER...LAMOILLE RIVER...AND BARTON RIVER WHERE RAINFALL AMOUNTS
DUE TO EFFICIENT HEAVY RAIN SHOWERS AND THUNDERSTORMS EXCEEDED 1.5
INCHES IN AREAS SUNDAY NIGHT. THE BARTON RIVER AT COVENTRY WILL
REMAIN IN MINOR FLOOD TODAY. WILL NEED TO MONITOR RIVERS WITH
MINOR FLOODING POSSIBLE IN ANY AREAS OF LOCALLY HEAVY RAIN THIS
MORNING. BEST POTENTIAL IS ACROSS AUSABLE AND LAMOILLE RIVER
BASINS. HIGH FLOWS WILL CREATE HAZARDOUS CONDITIONS FOR
RECREATIONAL ACTIVITIES ON ALL AREA RIVERS.

&&

.MARINE...
A LAKE WIND ADVISORY IS IN EFFECT. SOUTHERLY WINDS OF 15 TO 25
KNOTS ARE EXPECTED TODAY IN ADVANCE OF A COLD FRONT. THIS WILL
RESULT IN WAVE HEIGHTS OF 2 TO 4 FEET ON THE BROAD LAKE AND CHOPPY
CONDITIONS ON SOUTH FACING BAYS AND INLETS. WINDS WILL REMAIN
GUSTY INTO EARLY TONIGHT AS THEY SHIFT INTO THE WEST WITH THE
PASSAGE OF THE FRONT. WINDS AND WAVES WILL DIMINISH LATER TONIGHT
INTO WEDNESDAY.

ADDITIONALLY...AS THE FRONT MOVES INTO THE AREA MULTIPLE ROUNDS
OF THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH THE POTENTIAL FOR
STRONG TO SEVERE STORMS MIDDAY THROUGH EARLY AFTERNOON.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...LAHIFF
AVIATION...LAHIFF
HYDROLOGY...WFO BTV
MARINE...WFO BTV
Hazardous weather outlook, Jun 23, 5:05 AM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
505 AM EDT TUE JUN 23 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-240915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
505 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE REGION
THROUGH MID MORNING. HEAVY DOWNPOURS ARE THE MAIN CONCERN WITH
THIS EARLY MORNING ACTIVITY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED MIDDAY
THROUGH MID AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...WITH THE PRIMARY THREAT FROM NOON TO 4 PM TIME ACROSS
CENTRAL...SOUTH-CENTRAL...AND EASTERN VERMONT. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE IN ASSOCIATION WITH THESE STORMS...IN
ADDITION TO HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:17 AM EDTAreal Flood WarningBTVClinton, Essex, Franklin47 hr

Nearby

Flash Flood Warnings in New York, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.